On the Mixture and Non-Mixture Cure Fraction Models Based on Fréchet-Weibull Distribution with Application to Cancer Survival Data
Main Article Content
Abstract
Standard survival models do not perform well when clinical data contain a cured fraction of population who will never experience the event. To take care this, we establish mixture and non-mixture cure models based on the Fréchet-Weibull distribution (FWD) and estimate their maximum likelihood estimators. Evaluating these models on clinical data shows that both cure rate models significantly outperform the baseline FWD and Fréchet-Weibull Distribution, Non-Mixture Cure Models. Specifically, the Fréchet-Weibull Distribution, Mixture Cure Model (FWDMCM) yields higher cure estimates, indicating superior suitability for modeling cured proportions. Clinically, Treatment Group I exhibited a higher cured fraction than Group II, a finding validated by Kaplan-Meier survival plots. Mounting cure parameter into the FWD model improves statistical fit and clinical insights for cohorts with long-term survivors. While this study considers a univariate model, extending the proposed framework to bivariate and multivariate contexts presents a key avenue for future research to account for multi-variable influences. For survival data with long-term survivors, implementing mixture cure models is recommended because of the empirical superiority of the Fréchet-Weibull mixture cure model (FWDMCM) over its non-mixture counterpart and standard distribution.
Article Details
Copyright (c) 2026 Mohammed Saad, Prof. K. E. Lasisi, Dr. A. Bishir, Dr. U. F. Abbas (Author)

This work is licensed under a Creative Commons Attribution 4.0 International License.
Abed, R. A. (2025). Modified Weibull-Fréchet distribution properties with application. Iraqi Statisticians Journal, 2(1), 195–216. https://doi.org/10.62933/isj.v2i1.120 DOI: https://doi.org/10.62933/2mnj7a79
Basheer, A. M. (2019). Alpha power inverse Weibull distribution with reliability application. Journal of Taibah University for Science, 13(1), 423–432. https://doi.org/10.1080/16583655.2019.1588488 DOI: https://doi.org/10.1080/16583655.2019.1588488
Berkson, J. and Gage, R.P. (1952). Survival Curve for Cancer Patients following Treatment, Journal of the American Statistical Association, 47: 501–515. DOI: https://doi.org/10.1080/01621459.1952.10501187
Bladt, M., & Yslas, J. (2026). Cure Models: From Mixture to Matrix Distributions. arXiv preprint arXiv:2601.19774. https://doi.org/10.48550/arXiv.2601.19774
Boag, J. W. (1949). Maximum likelihood estimates of the proportion of patients cured by cancer therapy. Journal of the Royal Statistical Society, Series B, 11, 15-44. DOI: https://doi.org/10.1111/j.2517-6161.1949.tb00020.x
Cai, C. (2013). Advanced Methodology Developments in Mixture Cure Models. (Doctoral Dissertation). Retrieved from https://scholarcommons.sc.edu/etd/544
Cai, Y., Li, Y., & Liu, X. (2012). Statistical analysis of tumor recurrence and cure rate models with Poisson distribution assumptions for residual cancer cells. Journal of Mathematical Medicine and Statistics, 15(3), 245–260.
Ieren, et al. (2024). A New Fréchet-G Family of Continuous Probability Distributions: Special Models, Properties, Simulation and Applications; Journal of the Royal Statistical Society Nigeria Group (JRSS-NIG Group), Vol. 1 (1). PP. 46-71
Ieren, T. G., & Umar, A. A. (2025). Cure fraction models based on a Lomax-exponential distribution with applications. Royal Statistical Society Nigeria Local Group 2025 Conference Proceedings, 446–455. https://publications.funaab.edu.ng/index.php/RSS/article/view/1915
Igiozee, M., Afolabi, J. M., & Timothy, E. O. (2026). On development of Exponentiated Fréchet Weibull distribution: Properties and applications. Frontline Professionals Journal, 2(5), 35–46. https://doi.org/10.5281/zenodo.14833215
Kersey, J. H. et al. (1987). Comparison of autologous and allogeneic bone marrow transplantation for treatment of high-risk refractory acute lymphoblastic leukemia. New England Journal of Medicine, 317(8), 461-467. DOI: https://doi.org/10.1056/NEJM198708203170801
Kutal, D. H., & Qinan, L. (2018). A non-mixture cure model for right-censored data with Fréchet distribution. Stats, 1(1), 176–188. https://doi.org/10.3390/stats1010013 DOI: https://doi.org/10.3390/stats1010013
Lázaro, E., Armero, C., & Gómez-Rubio, V. (2020). Approximate Bayesian inference for mixture cure models. TEST, 29(3), 750–767. https://doi.org/10.1007/s11749-019-00679-x DOI: https://doi.org/10.1007/s11749-019-00679-x
Mohammad, S. (2024). X-exponential-G Family of Distributions With Applications, International Journal of Statistics and Probability Vol. 13(1), 40-54. https://doi.org/10.5539/ijsp.v13n1p40 DOI: https://doi.org/10.5539/ijsp.v13n1p40
Omer, M. E., Abu Bakar, M., Adam, M., & Mustafa, M. (2021). Utilization of a Mixture Cure Rate Model based on the Generalized Modified Weibull Distribution for the Analysis of Leukemia Patients. Asian Pacific Journal of Cancer Prevention, 22(4), 1045–1053. https://doi.org/10.31557/apjcp.2021.22.4.1045 DOI: https://doi.org/10.31557/APJCP.2021.22.4.1045
Ortega, E. M. M., Cordeiro, G. M., & Kattan, M. W. (2013). The log-beta Weibull Regression Model with Application to Predict Recurrence of Prostate Cancer. Statistical Papers, 54(1), 113–143. https://doi.org/10.1007/s00362-011-0414-0 DOI: https://doi.org/10.1007/s00362-011-0414-1
Ramalata, A., Adekpedjou, A., & Lesaoana, M. (2025). Variable selection in mixture cure models using elastic net penalty: Application to COVID-19 data. PLOS ONE, 20(5), e0320521. https://doi.org/10.1371/journal.pone.0320521 DOI: https://doi.org/10.1371/journal.pone.0320521
Swain, P. K., Grover, G., & Goel, K. (2016). Mixture and non-mixture cure fraction models based on Generalized Gompertz Distribution under Bayesian Approach. Tatra Mountains Mathematical Publications, 66(1), 121–135. https://doi.org/10.1515/tmmp-2016-0025 DOI: https://doi.org/10.1515/tmmp-2016-0025
Wang, L., et al. (2025). A proportional hazards mixture cure model for subgroup analysis: Inferential method and an application to colon cancer data. Journal of Personalized Medicine, 9(1), 1. https://doi.org/10.3390/jpm9010001 DOI: https://doi.org/10.3390/stats9010001
Yakovlev, A. Y. et al (1993). A stochastic model of tumor recurrence. In A. Y. Yakovlev & B. Asselain (Eds.), Biometrical Aspects of Cancer Analysis (pp. 58–82). Nova Science Publishers.